Kentucky, 2003

Damaging Wind in Kentucky, November 18, 2003

November 18, 2003 · NWS LMK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 18, 3:10 PM EST, 50 minutes earlier.

Area forecast discussion, Nov 18, 3:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EST TUE NOV 18 2003

.SHORT TERM (TNGT THROUGH FRIDAY)...

WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS NOW SPREADING ACROSS THE
REMAINDER OF CENTRAL KENTUCKY. LINEAR LINE SEGMENT APPARENT MOVING
THROUGH CTRL KY ATTM AND XTRM SRN IN...IN A SOMEWHAT WEAKER STATE.
SOME EMBEDDED WIND GUSTS INTO SVR CRITERIA STILL APPEAR POSSIBLE
MAINLY OVER THE SOUTHERN PORTION CTRL KY. WATCHING FOR ANY BOWING
SEGMENTS THAT CAN TRANSLATE DOWN THE WINDS FROM THE LLJ WHICH ARE
AROUND 70KTS. SFC BASED LIS ONLY AROUND 0 LIMITED TO SRN KY FOR
MUCH OF TDY. ALSO STARTING TO GET A LITTLE BACKING IN THE WIND FIELD
JUST OFF THE SFC. SVR THREAT WILL STILL BE WITH US THIS EVNG BUT
MAINLY OVR SRN KY ONCE AGAIN WHEN FROPA OCCURS LATER THIS EVNG.

MAIN BATCH SHOULD TRANSLATE OUT OF OUR FA SHORTLY AFTER DARK. SECOND
BATCH IN CONJUNCTION WITH COLD FRONT AND UPPER LO CENTER...NOW
FIRING UP OVER SRN MO/AR LOOKS TO BRUSH SRN KY BUT FOR THE MOST PART
WILL STAY TO THE SOUTH OF KY OVERNGT. THEREFORE RAIN SHOULD BE OVER
ACROSS NRN KY AND SRN IN BY ABOUT 00Z WITH PRECIP CONTINUING OVER
THE FAR SOUTH AND ERN PORTION OVERNIGHT. ETA AND GFS BOTH AGREE ON
SFC WAVE TRANSLATING ACROSS MID TN INTO THE MID APPS WEDNESDAY
MRNG...KEEPING LIKELY POPS OVER SRN AND ERN PORTION OF CTRL KY.

ON WEDNESDAY CLOUDS WILL HANG THROUGH MUCH OF THE DAY. ETA IS MUCH
MORE OPTIMISTIC WITH SHARP CLEARING LINE MOVING THROUGH ABOUT
MIDDAY. PLAN TO GO A LITTLE SLOWER THAN THAT WITH SOME CLEARING WEST
DURING THE AFTN BUT HOLDING OFF ON ANY CLEARING EAST UNTIL EVNG.
UPPER MOVES TO MID ATLC COAST BY FRIDAY WITH MOISTURE SPINNING OFF
THE BACKSIDE AND INTO ERN KY/SRN OH/WV VCNTY. WITH MODEST DOWNSLOPE
EFFECT HERE DO NOT BELIEVE THIS WILL AFFECT OUR CLOUD FCST AND WILL
CONTINUE MOSTLY SUNNY FCST THURSDAY AND FRIDAY AS SFC RIDGING WORKS
ACROSS OH VLY. WINDS SHIFT MORE TO SWLY ON THURSDAY AND FRI BEHIND
THE RIDGE.

.EXTENDED (FRIDAY NIGHT THROUGH TUESDAY)...

EXTENDED MODELS HAVE A TOUGH TIME IN THE EXTENDED PERIOD WITH LARGE
SPREADS IN THE MODEL OUTPUT.  BASICALLY THIS WILL RESULT IN A LOW
CONFIDENCE FORECAST AT BEST.  OVERALL SYNOPTIC PATTERN SHOWS A
DEVELOPING WEATHER SYSTEM OVER THE INTER-MOUNTAIN WEST BY SUNDAY AS
LARGE GYRE DEVELOPS AT THE H5 LEVEL.  MODEL DIFFERENCES ARE QUITE
LARGE AT THIS TIME WITH SOME OF THE MODELS PUSHING THE SYSTEM TO THE
EAST WHILE THE OTHERS HOLD BACK THE SYSTEM.  USING A COMPROMISE...IT
APPEARS THAT ANOTHER FRONTAL BOUNDARY WILL SWING THROUGH THE REGION
LATE SUNDAY NIGHT AND EARLY MONDAY MORNING.  MUCH COLDER AIR WILL
FILTER INTO THE REGION MONDAY EVENING.  WEAK HIGH PRESSURE THEN
BUILDS IN FOR TUESDAY AND THEN ANOTHER WEAK FRONTAL BOUNDARY IS
EXPECTED TO PASS THROUGH LATE WEDNESDAY.  PREVIOUS EXTENDED FORECAST
WAS IN GOOD SHAPE AND ONLY SOME MINOR CHANGES WERE MADE TO THE
GRIDS.  AS FAR AS TEMPERATURES...USED A BLEND OF HPC GUIDANCE ALONG
WITH THE 00Z GFS ENSEMBLES.

.LMK...NONE.

JB/MJ
Hazardous weather outlook, Nov 18, 12:00 PM EST, 4 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 PM EST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT EXTENDS ALONG THE MISSISSIPPI VALLEY AT MIDDAY...WITH
GENEROUS MOISTURE AND STRONG WINDS ALOFT WORKING OUT AHEAD OF THE
FRONT AND INTO THE OHIO VALLEY. THE COLD FRONT WILL SLOWLY ADVANCE
EAST THIS AFTERNOON AND TONIGHT. WIDESPREAD RAIN AND A FEW
THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF CENTRAL KENTUCKY
AND SOUTHERN INDIANA BY MID AFTERNOON. ANY THUNDERSTORMS THAT
DEVELOP MAY BECOME STRONG.

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN KENTUCKY
THIS AFTERNOON AND EVENING...WHERE A FEW STORMS COULD CONTAIN WIND
GUSTS TO SEVERE LEVELS OF 60 MPH OR HIGHER. RAINFALL OF 1 TO 2
INCHES IS EXPECTED THROUGH TONIGHT WITH A THREAT OF LOCALIZED
FLOODING. LOCAL AREAS COULD RECEIVE UP TO 3 INCHES OF RAIN...MAINLY
OVER SOUTHERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COLD FRONT WILL SWEEP EAST OF KENTUCKY ON WEDNESDAY BRINGING AN
END TO THE WIDESPREAD RAINS. BY MIDDAY WEDNESDAY MOST RAIN SHOULD BE
OUT OF THE OUTLOOK AREA. CLEARING SKIES WILL FOLLOW SOON THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING FOR ANY
REPORTS OF FLOODING OR SEVERE WEATHER.

JB

The radar

The Louisville radar (KLVX), 75 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
November 18, 4:00 PM EST
Where
Marion County, 1 mi N of Lebanon
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -85.250

The sides of a large industrial storage building were blown in. A barn was blown down on Radio Station Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332378.